Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 23, NWS Pueblo, CO

May 18, 2007El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2007, 3:48 PM MDT for El Paso County, Colorado. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2007, 3:48 PM MDT (21:48 UTC)
Expired
May 18, 2007, 4:45 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:15 PM MDTHAIL 13 Sw Falcon, CO
May 18, 4:25 PM MDTHAIL 1Colorado Springs, CO1 INCH DIAMETER HAIL AT POWERS AND PALMER LAKE IN EASTERN COLORADO SPRINGS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 182148
SVRPUB
COC041-182245-
/O.NEW.KPUB.SV.W.0023.070518T2148Z-070518T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT FRI MAY 18 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITY OF COLORADO SPRINGS...

* UNTIL 445 PM MDT...

* AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 3 MILES SOUTH OF
  COLORADO SPRINGS...AND WAS MOVING TOWARD THE EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
    COLORADO SPRINGS.
    FOUNTAIN.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3890 10487 3872 10483 3865 10452 3896 10462

$$
4 follow-up statements
000 
WWUS55 KPUB 182156
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
355 PM MDT FRI MAY 18 2007

COC041-182245-
/O.CON.KPUB.SV.W.0023.000000T0000Z-070518T2245Z/
EL PASO CO-
355 PM MDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR WESTERN EL PASO COUNTY...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR COLORADO SPRINGS...AND WAS MOVING TOWARD THE EAST AT 15
MPH.

NUMEROUS REPORTS OF 1/2 INCH HAIL HAVE BEEN REPORTED WITH THIS STORM.

RADAR BETWEEN 350 PM AND 355 PM INDICATED THE STORM WAS INTENSIFYING.

LOCATIONS IMPACTED INCLUDE...
  COLORADO SPRINGS.
  FALCON.

LAT...LON 3890 10487 3872 10483 3865 10452 3896 10462

$$
000 
WWUS55 KPUB 182216
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT FRI MAY 18 2007

COC041-182245-
/O.CON.KPUB.SV.W.0023.000000T0000Z-070518T2245Z/
EL PASO CO-
416 PM MDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL EL PASO COUNTY...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED 12 MILES WEST OF ELLICOTT...OR 8 MILES EAST OF COLORADO
SPRINGS...AND WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  YODER.
  ELLICOTT.

AT 416 PM A NATIONAL WEATHER SERVICE SPOTTER SAW QUARTER SIZE HAIL 3 
MILES SOUTHWEST OF FALCON.

LAT...LON 3892 10468 3877 10480 3856 10439 3887 10419

$$

METZE
000 
WWUS55 KPUB 182230
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT FRI MAY 18 2007

COC041-182245-
/O.CON.KPUB.SV.W.0023.000000T0000Z-070518T2245Z/
EL PASO CO-
429 PM MDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL EL PASO COUNTY...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED 7 MILES WEST OF ELLICOTT...OR 13 MILES EAST OF COLORADO
SPRINGS...AND WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  SCHRIEVER AIR FORCE BASE.
  YODER.
  ELLICOTT.

THERE HAS BEEN A HISTORY OF VERY LARGE DAMAGING HAIL.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3890 10457 3876 10473 3856 10439 3887 10419

$$

METZE
000 
WWUS55 KPUB 182250
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
450 PM MDT FRI MAY 18 2007

COC041-182300-
/O.EXP.KPUB.SV.W.0023.000000T0000Z-070518T2245Z/
EL PASO CO-
450 PM MDT FRI MAY 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EL PASO COUNTY EXPIRES
AT 445 PM MDT...

LAT...LON 3890 10457 3876 10473 3856 10439 3887 10419

$$

METZE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:05 PM MDT, 43 minutes earlier.

Area forecast discussion, May 18, 3:05 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT FRI MAY 18 2007

.SHORT TERM...
(TONIGHT AND TOMORROW)

MAIN CONCERN WILL CONTINUE TO BE CONVECTION DURING THIS FCST PD.

CURRENTLY...TSRA A BIT LESS IN COVERAGE ATTM AS COMPARED TO YDAY.
THIS DUE IN PART TO LACK OF DYNAMIC FORCING WHICH WAS IN PLACE YDAY.
NONETHELESS...ISOLD/SCT TSRA HAVE DEVELOPED OVER THE HIER TRRN OF
THE MTNS ACROSS THE CWA. OVER THE PLAINS...Q NOTED OVER THE FAR E
PLAINS...WITH A CONVG LINE NOTED FROM ROUGHLY E OF KLAA TO W OF KIM.

REST OF TODAY/TONIGHT...WITH NNW FLOW ALOFT...EXPECT TSRA TO
CONTINUE TO DEVELOP AND TRACK OFF IN A SSE DIRECTION. AS ALWAYS THIS
TIME OF YEAR (AND GIVEN THE FACT THERES ABOUT 1000 J/KG ON THE
PLAINS A I WRITE)...THERE WILL BE A CHANCE OF A MARGINAL SVR CELL AS
WAS THE CASE THE LAST COUPLE OF DAYS. BEST CHANCE OF STRONGEST
CONVECTION WILL ONCE AGAIN BE JUST E OF THE MTNS ALONG THE I-25
CORRIDOR. SVRITY WILL BE LIMITED TO LACK OF SHEAR AND NO FORCING
ALOFT. WITH THE BOUNDARY OUT EAST IN THE VIS...WE MAY SEE AN ISOLD
CELL OVER THE FAR E PLAINS. I EXPECT NEARLY ALL ACTIVITY WILL BE
DONE WITH BY MID TO LATE EVENING.

TOMORROW...NOT MUCH CHANGE AS COMPARED TO TODAY. RIDGE AXIS AT
MIDLVLS WILL BE OVER STATE AND FLOW THROUGH THE COLUMN WILL BE WEAK
AT BEST. I EXPECT PRECIP ACTIVITY WILL MIMICK TODAY IN COVERAGE AND
STRENGTH. /HODANISH

.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY)

UPPER RIDGE FOR SUNDAY GRADUALLY GETS CUT DOWN BY MONDAY AS NEXT
UPPER TROF APPROACHES THE NRN US ROCKIES. NOT MUCH CHANGE IN THE
MEAN TIME WITH TEMPS GRADUALLY WARMING THROUGH THE PERIOD...AND
ENOUGH MOISTURE FOR ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS
EACH DAY. MARGINAL CAPES (GENERALLY BLW 1000 J/KG) AND DEEP LAYER
SHEARS (GENERALLY BLW 25 KTS) SHOULD KEEP MOST THUNDERSTORMS BELOW
SVR CRITERIA...WITH MAIN THREAT FOR WIDESPREAD SVR STAYING WELL
NORTH OF THE AREA IN VCNTY OF UPPER TROF. COULDN/T RULE OUT A
PULSE TYPE SVR IN POCKETS OF HIGHER CAPES FROM THE SE MTS ACROSS
THE ERN PLAINS...BUT THIS SHOULD BE THE EXCEPTION RATHER THAN THE
RULE.

UPPER TROF MOVES ACROSS THE NRN US ROCKIES ON TUES...WITH NAM A BIT
FARTHER SOUTH AND SHARPER IN THE BASE OF THE TROF THAN GFS. ECMWF
LOOKS TO BE A GOOD COMPROMISE BETWEEN THE TWO.  COLD FRONT MOVES
THROUGH EASTERN CO ON TUES MORNING WITH FRONTAL BOUNDARY
POSITIONED ACROSS SRN PORTIONS OF THE EASTERN PLAINS BY AFTN.
WHILE MID/UPPER LVLS DRY OUT ACROSS THE WEST LIMITING CONVECTION
SOME...MAY BE LOOKING AT A POSSIBILITY FOR SVR THUNDERSTORMS
DEVELOPING TUES AFTN ALONG/BEHIND THIS FRONTAL BOUNDARY ACROSS THE
EAST. SFC DEW POINTS ARE RATHER LACKING IN LATEST GFS RUN...THOUGH
SHEARS WOULD CERTAINLY BE SUFFICIENT FOR SVR. THEN AGAIN...IF THE
FRONT SURGES IN TOO QUICKLY THERE IS THE CHANCE THAT THE AIR MASS
WILL STABILIZE AND/OR DRY OUT BEHIND THE FRONT...WITH MAIN FORCING
AND BEST POTENTIAL FOR THUNDERSTORMS REMAINING OFF TO THE
NORTHEAST AND EAST OF THE CWA. TOO FAR OUT TO PIN DOWN THE
DETAILS...ESP GIVEN MODEL DISCREPANCIES...BUT THIS DAY BEARS
WATCHING. MAIN CHANGE TO GRIDS WAS TO BUMP UP POPS FOR ERN
MTS...AND DECREASE TEMPS ACROSS THE NE PORTIONS OF CWA BEHIND THE
FRONT.

NORTHWEST FLOW REMAINS ACROSS THE AREA FOR WED/THURS...THOUGH SFC
DEW POINTS BEHIND THE SYSTEM STAY FAIRLY LOW (30S AND BELOW).  IF
DEW POINTS REALLY DO DROP AS MODELS SUGGEST...IT COULD BE DRY ACROSS
THE AREA DURING THIS TIME FRAME.  DECREASED POPS SOME...BUT AM
HESITANT TO REMOVE POPS ENTIRELY.   ANOTHER TROF/ASSOC COLD FRONT
MOVES THROUGH THE AREA FOR FRI BRINGING A RETURN OF LOW LVL MOISTURE
IN EASTERLY UPSLOPE FLOW BY FRI AFTN.  THUS...ANOTHER UPSWING IN
THUNDERSTORM CHANCES ANTICIPATED BY LATE WEEK.  -KT

&&

.AVIATION...

MAIN CONCERN WILL BE CONVECTION...WITH GREATEST CHANCE
OVER COS. ACTIVITY...IF IT AFFECTS COS...WILL BE LATER THIS
AFTERNOON AND EARLY EVENING. CONCERN WILL MAINLY BE GUSTY WINDS WITH
ANY TSRA AND CG ACTIVITY. ANY RESTRICTIONS TO VIS OR CLD SHOULD BE
BRIEF. THERE IS A VERY SLIGHT CHANCE OF TSRA EARLY THIS EVENING PUB
BUT RISK TOO LOW TO MENTION IN TAF. RISK IS A BIT BETTER FOR ALS AND
HAVE VCTS MENTIONED FOR THIS AFTERNOON. ANY STORMS WILL COME FROM
THE NW GIVEN FLOW ALOFT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/31
Hazardous weather outlook, May 18, 6:56 AM MDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT FRI MAY 18 2007

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT FRI MAY 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING OVER AND NEAR THE MOUNTAINS.  THE MAIN THREATS FROM STORMS
WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 40 MPH...AND
SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY. THE MAIN METEOROLOGICAL THREATS
FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
AROUND 45 MPH...AND HAIL UP TO ONE-HALF INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.